100 lb. Club - hypothyroidism?




View Full Version : hypothyroidism?


CHUNKEY_MUNKEY
09-30-2009, 03:28 PM
ok this might be in the wrong section

if it is ... sorry?

i was wondering i went to my general MD and he seems to have suspisions that i have an underactive thyroid .... which attributes to my weight gain mood swings , feelings of lethargy etc. he reffered me to an endocroniligist ... ( i'm certain there are a heap of misspellings in here ... forgive me) i'm horrified of going though idk alot about thyroid but i know thats what makes alot of people gain weight .... he says if the tests come back irregular they will likley perscribe synthroid ...

what is synthroid?

what effect will it have on my diet and excersize? will i gain weight on it?

does anyone here take this medication or one similar to it? what was your experiance with it ?


Thanks


time2lose
09-30-2009, 04:25 PM
I have taken Synthroid (Levothyroxine) for many years. It is an artificial thyroid hormone that supplies the body with the thyroid hormone that your body is not producing. You should not gain weight with it and, actually, it will help you lose weight if you have an underactive thyroid.

It really does not affect my diet. I am supposed to take it on an empty stomach so I take it when I first get up and wait an hour to eat.

It really is not a big deal to take it. After taking it for years, a few years ago I decided that it really was not helping me, so I quit. Big mistake. I felt terrible and put on lots of weight. I was more than happy to go back on it. If you have to be on a medicine for life, this is a good one to be on. It is inexpensive and I have never had any side effects.

While I was off of it, I was tired all the time. My skin was very dry. My hair was coming out. I got leg cramps all the time and my legs were very swollen. The Synthroid helped all that.

Don't be afraid of it. If you need it, you will be glad you got it.

momto3kittiess
09-30-2009, 04:32 PM
I also have hypothyroidism. Its a pain in the butt! I am not on meds for it though because every time I get tested for it, its up and its down and its just all over the place. I wish I could help you more.


Meg
09-30-2009, 07:07 PM
I've taken Synthroid since 1995 for hypothyroidism. Even with meds and my TSH in the normal range, I was obese until 2001, though I desperately tried to blame my failure to lose weight on my thyroid. Nope, it turns out it was just me eating too much and being lazy. :o

My unsympathetic doctor (I love her!) told me that once my TSH was in the normal range, I could lose weight like a person with a normal thyroid. And darn it, she was right! Once I took my head out the sand, started counting calories, and joined a gym, the weight came off pretty fast (122 pounds in a little less than a year).

So, no you won't gain weight on Synthroid. Once you get on the right dosage (and it takes time and tweaking), it will help you immensely with your weight loss efforts. We have at least four successful maintainers in the Maintainers forum who have lost -- and kept off -- large amounts of weight while taking thyroid hormone for hypothyroidism.

So don't worry about taking Synthroid. If it turns out that you're hypothyroid and need it, it could be the best thing that's happened for your weight loss efforts!

PM me any time with questions or if I can help. :hug:

LiL PiXiE
09-30-2009, 07:15 PM
I'm also on Synthroid and like the others said, don't be scared. It's actually scarier to not have it under control. I got pregnant while not having it under control and my son was at high risk to be a special needs child, but thank God he's perfect....so needless to say, I've been on Synthroid ever since I found out I was pregnant. You will see a difference on how you feel in general once you're on it. Best of luck.

Oh...and it's Endocrinologist...you were very close!!! lol

CHUNKEY_MUNKEY
10-01-2009, 02:38 AM
thank you all so much for your help and imputs ! my mind is much more at ease i was very worried that if i took it , i would gain weight .... idk why i thought that ... i guess im just horrified of medications is all


meg i will be prvting you if and when i have questions thank you for the offer !